Kentucky, 2014

Damaging Wind in Kentucky, June 11, 2014

June 11, 2014 · NWS JKL · 1 event in 1 county or zone

An isolated thunderstorm downed trees in Floyd County on June 11th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

An isolated thunderstorm downed trees in Floyd County on June 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Jun 11, 3:00 PM EST, 1 hour 30 minutes earlier.

Area forecast discussion, Jun 11, 3:00 PM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
400 PM EDT WED JUN 11 2014

.SHORT TERM...(THIS EVENING THROUGH THURSDAY NIGHT)
ISSUED AT 400 PM EDT WED JUN 11 2014

A WEAKENING...STACKED...SLOW MOVING LOW PRESSURE SYSTEM WAS CENTERED
NEAR CHICAGO THIS AFTERNOON. ITS REMNANT COLD FRONT EXTENDED SOUTH TO
THE MS/AL BORDER. WE HAVE NOT DESTABILIZED AS MUCH TODAY DUE TO MORE
EXTENSIVE CLOUDS/PRECIP DURING THE DAY...AND SHEAR IS WEAKER. AS A
RESULT...CONVECTION HAS REMAINED GARDEN VARIETY. THE LOW WILL
CONTINUE TO WEAKEN AND MOVE NORTHEAST...BEING ABSORBED INTO THE NEXT
SYSTEM ROLLING ACROSS JUST NORTH OF THE GREAT LAKES. THE TRAILING
COLD FRONT WILL WASH OUT AS IT TRIES TO PROGRESS ACROSS KY TONIGHT
AND THURSDAY. WITHOUT ANY CHANGE IN SURFACE AIR MASS...IT WILL STILL
BE SUPPORTIVE OF CONVECTION. THE GREATEST THREAT OF PRECIP WILL BE
AHEAD OF THE RESIDUAL UPPER TROUGH...AND DURING PEAK HEATING THROUGH
THURSDAY. THE AXIS OF THE UPPER TROUGH WILL PROGRESS EAST ACROSS THE
AREA ON THURSDAY. FORECAST/TIMING SMALL SCALE FEATURES IN DETAIL
BEYOND SEVERAL HOURS IS PROBLEMATIC. THE NEXT SYSTEM MOVING IN FROM
THE NORTHWEST THURSDAY NIGHT COULD BRING SOME PRECIP IN TOWARD DAWN.

.LONG TERM...(FRIDAY THROUGH WEDNESDAY)
ISSUED AT 254 PM EDT WED JUN 11 2014

MODELS CONTINUE TO SHOW GENERAL AGREEMENT WITH THE EVOLUTION OF THE
OVERALL LONG WAVE PATTERN...BUT AS TO BE EXPECTED THERE ARE
DIFFERENCES WITH HANDLING OF SHORT WAVE FEATURES. THE MEAN PATTERN
FEATURES A TROUGH OVER THE EASTERN U.S. AT THE START OF THE
PERIOD...BUT THE PATTERN WILL TRANSITION TO MORE ZONAL FLOW AS
HEIGHTS RISE AND RIDGING GRADUALLY BUILDS ACROSS THE SOUTH NEXT
WEEK.

AT THE START OF THE PERIOD A COLD FRONT WILL BE MOVING ACROSS THE
AREA...ALONG WITH AN ASSOCIATED MID LEVEL SHORT WAVE TROUGH. THIS
WILL KEEP THE THREAT OF SHOWERS AND THUNDERSTORMS IN THE AREA FOR
FRIDAY. IT APPEARS AN UPPER LOW WILL CUT OFF OVER THE DEEP SOUTH
EARLY THIS WEEKEND...BUT SHOULD BE FAR ENOUGH SOUTH TO HAVE A
MINIMAL IMPACT ON OUT WEATHER AT LEAST INITIALLY. THIS FEATURE LOOKS
TO EVENTUALLY DRIFT NORTH BUT TIMING AND LOCATION IS UNCERTAIN. AT
THIS POINT IT APPEARS THAT A DRY FORECAST FOR THE WEEKEND IS IN ORDER
FOR THE NW PART OF THE FORECAST AREA WITH A SLIGHT CHANCE TO CHANCE
OF PRECIPITATION IN THE FAR SOUTHEAST.

HEAT AND HUMIDITY LOOKS TO BUILD SUNDAY AND INTO NEXT WEEK...AND ANY
SHORT WAVE MOVING THROUGH THE MEAN FLOW COULD SERVE TO TRIGGER
SHOWERS AND THUNDERSTORMS. THE STANDARD BLENDED MODEL LOAD ACCOUNTS
FOR UNCERTAINTY IN THE SPECIFICS OF TIMING ANY PRECIPITATION CHANCES
AND WAS FOLLOWED CLOSELY WITH SOME BLENDING INTO NEIGHBORING
FORECAST AREAS. THIS RESULTS IN A CONTINUED POSSIBILITY OF DAILY
SHOWERS AND THUNDERSTORMS THROUGH THE MIDDLE OF NEXT WEEK...BUT
THERE IS NOTHING AT THIS TIME THAT APPEARS VERY ORGANIZED.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 224 PM EDT WED JUN 11 2014

THE PERIOD STARTED MOSTLY VFR...WITH SOME LOCALIZED MVFR. SHOWERS
AND THUNDERSTORMS WERE ON THE INCREASE DUE TO DAYTIME
DESTABILIZATION. WILL EXPECT THE SHOWERS AND THUNDERSTORMS TO PEAK IN
COVERAGE AND INTENSITY DURING THE AFTERNOON...WITH LOCALIZED IFR.
THEY SHOULD FADE THIS EVENING...WITH MOST OF THE PRECIP DISAPPEARING
OVERNIGHT. AS OUR MOIST AIR MASS COOLS TONIGHT...LOW CLOUDS AND LIGHT
FOG SHOULD DEVELOP...BRINGING AT MINIMUM MVFR...WITH MUCH OF THE AREA
DROPPING TO IFR AFTER ABOUT 08Z. CONDITIONS WILL IMPROVE AFTER
SUNRISE...WITH A RETURN TO VFR EXPECTED BY ABOUT 16Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...HAL
LONG TERM...SBH
AVIATION...HAL
Hazardous weather outlook, Jun 11, 2:34 PM EST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
334 PM EDT WED JUN 11 2014

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-121200-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
334 PM EDT WED JUN 11 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THUNDERSTORMS ARE POSSIBLE AT TIMES FROM THURSDAY THROUGH FRIDAY
ACROSS ALL OF EASTERN KENTUCKY.

OVER THE WEEKEND THUNDERSTORMS WILL BE POSSIBLE MAINLY IN FAR
SOUTHEAST KENTUCKY.

THUNDERSTORMS WILL BE POSSIBLE AT TIMES ACROSS THE ENTIRE AREA ON
MONDAY AND TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

SBH

In the hours before

Local storm report, Jun 11, 11:04 AM EST, 5 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
1204 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0635 PM     TSTM WND DMG     RICETOWN                37.39N 83.62W
06/10/2014                   OWSLEY             KY   PUBLIC

            BARN DESTROYED.

&&

JCARICO
Local storm report, Jun 11, 2:03 PM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
303 PM EDT WED JUN 11 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     2 SE ISLAND CITY        37.35N 83.74W
06/10/2014                   OWSLEY             KY   TRAINED SPOTTER

            5 INCH DIAMETER 25 FOOT TALL TREE BLOWN DOWN. LARGE
            CUPBOARD ON PORCH TOPPLED.

&&

JCARICO

The radar

The Jackson,KY radar (KJKL), 48 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Floyd

When
June 11, 4:30 PM EST
Where
Floyd County, Cliff
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.680, -82.780

One tree was blown down and was blocking Old KY 114.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2014Every state in 2014This day in weather historyWarnings in Kentucky, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 524738.